Reporting a rise in the number of adverse health effects from synthetic cannabinoid variants, federal officials are calling for stepped-up public awareness and surveillance of these substances and additional efforts to take them off the market.
Users get high from smoking or ingesting these products, which are a combination of psychoactive chemicals and plant material, and are sold under the names of synthetic marijuana, spice, K2, black mamba, or crazy clown, the Centers for Disease Control and Prevention (CDC) reported in Morbidity and Mortality Weekly Report.
Despite efforts by law enforcement agencies to regulate these substances, “manufacturers of synthetic cannabinoids frequently change the formulation to avoid detection and regulation,” stated the MMWR article.
Responding to a notification from the National Poison Data System, which reported that calls related to synthetic cannabinoid use rose nearly 330% from 349 in January to 1,501 in April, CDC decided to analyze this recent spike in adverse health effects.
“During the 2015 study period, poison centers reported 3,572 calls related to synthetic cannabinoid use, a 229% increase from the 1,085 calls during the same January–May period in 2014. The number of calls spiked notably in mid-April before decreasing nearly to 2014 levels by the end of May,” the MMWR article stated.
A majority of the calls involved intentional use of these substances. The substances were most often inhaled by smoking, or ingested. Agitation was the most commonly reported side effect (35.3%), followed by tachycardia (29%), drowsiness or lethargy (26.3%), vomiting (16.4%), and confusion (4.2%).
“Among 2,961 calls for which a medical outcome was reported, 335 (11.3%) callers had a major adverse effect (signs or symptoms that are life-threatening or result in substantial residual disability or disfigurement),” according to the article. Overall, 15 deaths were reported. In other findings, 1,407 calls involved symptoms that weren’t life-threatening but required some form of treatment, and for 1,095 of the calls, symptoms were minor and resolved quickly.
At least 626 of the calls reported the use of synthetic cannabinoids with other substances, including alcohol, plant-derived marijuana, and benzodiazepines. One of the 15 deaths involved multiple substance use.
Results of this analysis suggest a public health threat, CDC cautioned. In addition, “multiple other recent outbreaks suggest a need for greater public health surveillance and awareness, targeted public health messaging, and enhanced efforts to remove these products from the market,” CDC indicated in the article.
The research did have some limitations—as an example, the findings did not reflect instances in which poison centers were not involved, “thus possibly underestimating the number of persons who were evaluated after synthetic cannabinoid use,” the article stated.
The American Association of Poison Control Centers (AAPCC) recently updated its information on synthetic cannabinoids, warning consumers of the dangerous and addictive nature of these substances and listing their possible side effects. “Like many other illegal drugs, synthetic marijuana is not tested for safety, and users don’t really know exactly what chemicals they are putting into their bodies,” cautioned AAPCC.